eCite Digital Repository

Drug-associated hyperthermia: A longitudinal analysis of hospital presentations

Citation

Bongers, KS and Salahudeen, MS and Peterson, GM, Drug-associated hyperthermia: A longitudinal analysis of hospital presentations, Journal of Clinical Pharmacy and Therapeutics pp. 1-11. ISSN 0269-4727 (2019) [Refereed Article]

Copyright Statement

Copyright 2019 John Wiley & Sons Ltd.

DOI: doi:10.1111/jcpt.13090

Abstract

What is known and objective: Hyperthermia occurs when heat accumulation surpasses the body's ability for heat dissipation. Many drugs can affect thermoregulation through mechanisms including altering the neurotransmitters that cause increased heat production or decreased heat loss and may, therefore, be associated with hyperthermia. This study aimed to examine hospitalizations and emergency department (ED) presentations due to hyperthermia and to investigate the potential association with drug therapy.

Methods: A retrospective analysis of ED presentations and hospitalizations due to hyperthermia in all four major hospitals in Tasmania, Australia, between July 2010 and December 2018 was performed. Data of patients aged ≥18 years were extracted from the hospital digital medical records and analysed for the prevalence, trends and various potential risk factors for hyperthermia, such as age, environmental temperature and drug therapy.

Results: This study included 224 patients. The data illustrated a trend with time, albeit not statistically significant, towards increasing hospital presentations due to hyperthermia. Antiepileptics (P = .03) and furosemide (P = .04) were the most frequently used drugs in patients with primary hyperthermia. The high use of levothyroxine in the study population (6.7%) stood out compared with the estimated national average (2.1%). Various drug classes associated with hyperthermia were used significantly more in the age group ≥60 years, suggesting polypharmacy in the elderly as a contributing factor for hyperthermia.

What is new and conclusion: This study reports a possible association of some drugs, particularly diuretics (furosemide), antiepileptics and levothyroxine, with hyperthermia. Healthcare professionals should be aware of the increasing prevalence of hyperthermia and the possible involvement of drugs.

Item Details

Item Type:Refereed Article
Keywords:antiepileptics, drug-associated, elderly, furosemide, hyperthermia, levothyroxine, thermoregulation, drug-induced hyperthermia
Research Division:Medical and Health Sciences
Research Group:Pharmacology and Pharmaceutical Sciences
Research Field:Clinical Pharmacy and Pharmacy Practice
Objective Division:Health
Objective Group:Health and Support Services
Objective Field:Evaluation of Health Outcomes
UTAS Author:Bongers, KS (Mr Koen Bongers)
UTAS Author:Salahudeen, MS (Dr Mohammed Salahudeen)
UTAS Author:Peterson, GM (Professor Gregory Peterson)
ID Code:136182
Year Published:2019
Deposited By:Pharmacy
Deposited On:2019-12-05
Last Modified:2020-05-05
Downloads:0

Repository Staff Only: item control page